The COVID-19 vaccines seem to exacerbate the problem. More than 100,000 cases of hallucinations, anxiety, sleep disorders, psychosis and suicide following COVID-19 shots have been reported so far.
While the physical symptoms of the virus have been well-reported for months, the psychological and sociological factors associated with it are only starting to ring alarms.
The combination of physical distancing, economic stress, barriers to mental health treatment, pervasive anxiety and a spike in gun sales are creating a perfect storm for suicide mortality.
David Gunnell, professor of epidemiology at the University of Bristol and head of the Bristol Suicide and Self-harm Research Group, said: "Suicide is likely to become a more pressing concern as the pandemic spreads and has longer-term effects on the general population, the economy, and vulnerable groups."
A shocking case of vaccine adverse event was documented in a healthy, 20-year-old woman who suffered acute psychosis one week after receiving her Pfizer vaccine.
She had a high blood pressure and a racing heart, so she was admitted to the hospital, where she had a psychotic episode a day later.
Another report in October described the "erratic and bizarre behavior" of a 31-year-old office manager, who was rushed by police to an emergency room.
The man was said to be anxious and claiming to be a clairvoyant, or can communicate with the dead. He also claimed to hear people "drumming outside his house" and a constant voice of a colleague he believed to be his lover, but had no romantic relationship with.
His symptoms began a month earlier as he received his first dose of an mRNA-based COVID-19 vaccine, according to reports. The symptoms gradually got worse until he was admitted to the neurology department of a hospital.
The next day, he was found walking around the unit talking to himself, saying that the EEG machine was communicating with him. He was given antipsychotic medications and his hallucinations subsided two days later.
Another case described a 57-year-old man who was admitted to the psychiatric emergency medical unit after he attempted suicide three days after taking the Pfizer vaccine. He was said to have symptoms of dementia, which began the evening he received the vaccine. He became irritable and began talking to himself as he developed nihilistic delusions.
This mental health phenomenon was also reported in children who have been inoculated with the vaccine. The Vaccine Adverse Event Reporting System (VAERS) showed that a 13-year-old girl developed "extremely elevated anxiety, irrational thoughts and OCD thoughts and behaviors" that started showing after her injection in June.
Another child had tingling sensations in his limbs and electric-like jolts of pain in his brain. He would lay under the blanket for hours, having difficulty sleeping. He was later diagnosed with "autoimmune encephalitis" and now needs a full-time caregiver. (Related: Documents and videos reveal life-threatening adverse effects of COVID-19 vaccines.)
Meanwhile, a 48-year-old woman took a Pfizer vaccine and experienced a psychotic episode that would have led to suicide on the same day.
"I literally thought I was going to drive myself and my nephew to Heaven. I left the house without a phone and drove all the way to where my vehicle ran out of gas. I was apprehended by the highway patrol and taken to the local hospital," she shared.
The World Health Organization's global drug database of adverse drug events listed 121,559 cases of psychiatric disorders following COVID vaccine administration, including insomnia, anxiety, sleep disorders, hallucinations, depression and agitation. The list includes 213 reports of near-death experiences and 57 suicides.
In a case report, New York researchers noted that the virus that causes COVID-19 can trigger a powerful immune response, which includes large amounts of proinflammatory cytokines. It has been hypothesized that these COVID-triggered cytokine storms may increase the risk of psychosis.
Follow Pandemic.news for more news related to the coronavirus pandemic.